Indiana, 2016Flash Flood in Indiana, April 27, 2016
April 27, 2016 · NWS PAH · 1 event in 1 county or zone
Large clusters of thunderstorms developed northeastward across western Kentucky into southwest Indiana as the lower atmosphere warmed and moistened during the afternoon hours. A tongue of low-level moisture extended from northern Mississippi northward across far western Kentucky.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Large clusters of thunderstorms developed northeastward across western Kentucky into southwest Indiana as the lower atmosphere warmed and moistened during the afternoon hours. A tongue of low-level moisture extended from northern Mississippi northward across far western Kentucky. Thunderstorms within the moist corridor were aided by large-scale ascent associated with an upper-level trough over the Lower Mississippi Valley. These storms produced heavy rain and localized flash flooding in urban areas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 27, 1:44 PM CST, 3 hours 14 minutes earlier.
Area forecast discussion, Apr 27, 1:44 PM CST, 3 hours 14 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
244 PM CDT WED APR 27 2016
.SHORT TERM...(Tonight through Friday night)
Issued at 244 PM CDT Wed Apr 27 2016
Models still indicate showers and thunderstorms will be developing
by late this afternoon and will continue into this evening as an
area of low pressure surges out ahead of the approaching cold
front. Not sure of how widespread the convective activity will be,
but for now will go with high chance west to likely pops east late
today into this evening, and make some adjustments as things
develop. Showers and storms should be ending along and west of
the Mississippi River by around midnight, and across the rest of
the PAH forecast area by daybreak as the cold front pushes east of
our region Thursday morning. ECMWF is a little slower with the
cold front, but all the models in general have been a little off
in the timing with this system, so will just go dry after 12z
Thursday for now and make adjustments as needed.
We should see a brief break in our unsettled weather pattern
Thursday into Thursday night as a weak upper level ridge slides
across the area. By 12z Friday, models show a surface low over
the Southern Plains and a warm front lifting northward toward our
region. ECMWF and GFS are in good agreement spreading some
showers and storms into southwest portions of the PAH forecast
area by Friday afternoon, with showers and storms spreading
northeast across our entire region Friday night. Went with chance
pops for our southwest on Friday, the likely southwest to good
chance northeast for Friday night.
It will remain warm into tonight, and the air behind the cold
front is not much cooler than our current air mass, so
temperatures will only drop back a few degrees for Thursday into
Friday night.
.LONG TERM...(Saturday through Wednesday)
Issued at 244 PM CDT Wed Apr 27 2016
At the beginning of the period, a complex pattern over the west US
will be characterized by a couple of lows over the Intermountain
West and Plains. A warm front will be in the vicinity. Will maintain
high PoPs for convection Saturday through Saturday night as energy
ejects ENE across the region from the trof to our west. PoPs for
convection will linger into Sunday. For the Monday through Wednesday
time frame, confidence lowers considerably with respect to the
evolution of the mid tropospheric flow pattern. Will leave a slight
chance of showers in for Tuesday/Wednesday as multiple solutions
suggest the chance. Other periods will be dry for now. However,
there will likely be adjustments to minimal PoP chances. Used a
blend of operational and ensemble MOS with our existing numbers for
temperatures.
&&
.AVIATION...
Issued at 244 PM CDT Wed Apr 27 2016
Shra and Tsra are expected to develop through 00z across the TAF
sites, then taper off from west to east from 02z to 06z. Shra and
tsra are still possible after 06z due to a passing cold front,
but chances are too low to include for now. MVFR conditions are
likely with storms, VFR conditions are expected away from showers
and storms. Winds will be from the southeast to south at 8 to 12
kts with some higher gusts possible into this evening, becoming
southwest around 5 kts during the overnight. Gusty winds and hail
will be possible with stronger storms.
&&
.PAH Watches/Warnings/Advisories...
IL...None.
MO...None.
IN...None.
KY...None.
&&
SHORT TERM...RST
LONG TERM...CN
AVIATION...RST
Hazardous weather outlook, Apr 27, 2:02 AM CST, 14 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
302 AM CDT WED APR 27 2016
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-281000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
302 AM CDT WED APR 27 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE STORMS TODAY, PARTICULARLY THIS
AFTERNOON AND EVENING, ACROSS THE BULK OF THE QUAD STATE REGION.
DAMAGING WIND AND LARGE HAIL ARE THE PRIMARY SEVERE WEATHER
HAZARDS EXPECTED, BUT ISOLATED TORNADOES ARE ALSO POSSIBLE. HEAVY
RAIN AND LIGHTNING WILL POSE ADDITIONAL HAZARDOUS THREATS WITH
STRONG OR SEVERE STORMS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
ADDITIONAL THUNDERSTORMS ARE FORECAST THIS WEEKEND AND MAY INCLUDE
HEAVY RAIN AND SEVERE WEATHER HAZARDS AS WELL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS ANTICIPATED LATER TODAY.
In the hours before
Local storm report, Apr 27, 4:28 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
528 PM CDT WED APR 27 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0513 PM HAIL BREMEN 37.36N 87.22W
04/27/2016 E1.75 INCH MUHLENBERG KY LAW ENFORCEMENT
GOLFBALL SIZE HAIL ALSO REPORTED IN MOORMAN
&&
RSTLocal storm report, Apr 27, 4:29 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
529 PM CDT WED APR 27 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM FUNNEL CLOUD CENTRAL CITY 38.55N 89.13W
04/27/2016 MARION IL LAW ENFORCEMENT
REPORTED AT CENTRAL CITY ELEMENTARY SCHOOL
&&
RSTLocal storm report, Apr 27, 4:33 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
533 PM CDT WED APR 27 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0523 PM FLOOD 4 NW CENTRAL CITY 37.34N 87.18W
04/27/2016 MUHLENBERG KY LAW ENFORCEMENT
WATER OVER BILLY DRAKE ROAD
&&
RSTLocal storm report, Apr 27, 4:51 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PADUCAH KY
551 PM CDT WED APR 27 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM FUNNEL CLOUD CENTRAL CITY 37.30N 87.13W
04/27/2016 MUHLENBERG KY LAW ENFORCEMENT
REPORTED AT CENTRAL CITY ELEMENTARY SCHOOL
&&
CTNLocal storm report, Apr 27, 4:52 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
552 PM CDT WED APR 27 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0551 PM FLASH FLOOD DIXON 37.52N 87.69W
04/27/2016 WEBSTER KY EMERGENCY MNGR
FLASH FLOODING BEING REPORTED COUNTY-WIDE.
&&
BP2Local storm report, Apr 27, 4:58 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
558 PM CDT WED APR 27 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0552 PM FUNNEL CLOUD HANSON 37.42N 87.47W
04/27/2016 HOPKINS KY FIRE DEPT/RESCUE
&&
RSTFlash Flood, Vanderburgh
- When
- April 27, 4:58 PM CST to 7:00 PM CST
- Where
- Vanderburgh County, 0.54 mi E of Evansville to 0.93 mi SE of Evansville
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 37.980, -87.540
Flash flooding was reported along and near the Lloyd Expressway. There were a few water rescues due to vehicles becoming stranded in high water. Two feet of standing water was over the road near Deaconess Hospital. The public reported 1.5 inches of rain fell in one hour, bringing the 24-hour total to 2.9 inches.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Texas, April 27 to 30, 20168 deaths · $2.9 million · EF0 · 45 events
- Tornado and Damaging Winds in Texas, April 27, 20161 death · $200,000 · EF0 · 14 events
- Lightning Strike in Louisiana, April 27, 20161 death · 1 event
- Lightning Strike in Mississippi, April 27, 20161 death · $10,000 · 1 event
- Flash Flooding and Flood in Arkansas, April 27 to 30, 2016$1.0 million · 1.75 in hail · 34 events
- Tornadoes and Flash Flooding in Kentucky, April 27, 2016$252,000 · EF1 · 22 events
- Tornadoes and Hail in Missouri, April 27, 2016$200,000 · EF1 · 9 events
- Tornadoes and Damaging Winds in Texas, April 27, 20161 injured · $61,000 · EF1 · 8 events
- Tornadoes and Hail in Iowa, April 27 to 28, 2016$78,000 · EF0 · 12 events
- Flash Flood and Hail in Mississippi, April 27 to 30, 2016$57,000 · 2.5 in hail · 12 events
- Tornadoes and Hail in Illinois, April 27 to 28, 2016$58,000 · EF0 · 10 events
- Tornadoes and Flood in Nebraska, April 27 to 29, 2016EF1 · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 625697.